Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS State College, PA

April 19, 2004Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 19, 2004, 7:35 PM EDT for Warren County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2004, 7:35 PM EDT (23:35 UTC)
Expired
Apr 19, 2004, 8:15 PM EDT
In force
40 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 123 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS51 KCTP 192335
SVRCTP
PAC123-200015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EDT MON APR 19 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 815 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COLUMBUS...OR 7 MILES NORTHEAST OF
  CORRY...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL AROUND 755 PM...
  GERMANY AROUND 800 PM...
  KINZUA DAM AROUND 805 PM...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
AROUND 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER 
LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A 
SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM 
WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4200 7957 4200 7893 4185 7892 4182 7899
          4184 7908 4190 7949 4192 7958

KF

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:08 PM EDT, 27 minutes earlier.

Area forecast discussion, Apr 19, 7:08 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
708 PM EDT MON APR 19 2004

.UPDATE...
WILL UPDATE ZONES TO ACCOUNT FOR EXPIRED WIND ADVISORY. LINE OF
CONVECTION WITH COLD FRONT NOW THREATENING NW MTNS WITH SVR WEATHER.
SFC REPORTS IN VICINITY OF LK ERIE SHOWING GUSTS IN THE 40-50MPH
RANGE WITH FROPA.

FITZGERALD
&&

.PREV DISCUSSION...

COLD FRONT WILL BE ENTERING WRN PA AROUND NIGHTFALL. SHUD HAVE
LIMITED INSTABILITY AND MOISTURE TO WORK WITH SO I DONT EXPECT BIG
THINGS FROM IT AS FAR AS CONVECTION GOES. SYSTEM MOVES OFF RAPIDLY
TOMORROW BEFORE NEXT WAVE BEGINS TO APPROACH FOR TUES NITE AND WED.
THIS SEEMS LIKE IT WILL MARK THE START OF AN UNSETTLED PERIOD AS
GUID SUGGESTS WE LOSE THE ERN RIDGE AND START TO TRANSITION INTO A
BROAD SWLY FLOW AND EVENTUALLY ANOTHER TROUGH IN THE ERN US. SO
INITIALLY A FRONTAL SYSTEM STRINGS OUT WITH A SERIES OF WAVES TO
DEAL WITH THROUGH THE END OF THE WEEK...THEN COOLER WITH MORE
UNSETTLED WX POSSIBLE FOR THE WEEKEND.

JL

END OF WEEK INTO WEEKEND LOOKS UNSETTLED AS MENTIONED ABOVE BUT
STILL LITTLE CLARITY AS TO TIMING OF ANY SIG PCPN. GUIDANCE SHOW
POSSIBILITY OF TROFFINESS/COASTAL LOW STILL AFFECTING CWA ON MONDAY.

TERMINALS SHOULD NOT POSE A PROBLEM THROUGH MOST OF TUESDAY.
ISOLATED RW/TRW MOVING INTO A VERY DRY ATMOS...MAY SEE SPOTTY BRIEF
MVFR CIGS THIS EVENING ASSOC WITH ANY SHOWERS THAT MANAGE TO HOLD
TOGETHER INTO THE CTRL MTNS.

JL

RED FLAG WARNING FOR STRONG WINDS AND LOW HUMIDITIES WILL CONTINUE
THROUGH 8PM FOR ENTIRE CWA. EXPECT WINDS TO DECREASE IN VELOCITY
AFTER SUNSET AND SWITCH TO MORE WESTERLY WITH FROPA LATER THIS
EVENING. COOLING TEMPS BEHIND FROPA AND ANY PCPN WILL INCREASE
HUMIDITIES SOMEWHAT...BRINGING US ABOVE RF CRIT. HOWEVER LINGERING
GUSTY WINDS BEHIND FROPA WILL KEEP ELEVATED RISK OF SIGNIFICANT
WILDFIRE BEHAVIOR INTO TUE MORN.

GARTNER
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, Apr 19, 5:20 AM EDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 AM EDT MON APR 19 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-191700-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
520 AM EDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A WIND ADVISORY IS IN EFFECT FOR THE NORTHERN MOUNTAINS AND LAUREL
HIGHLANDS FROM 11 AM THIS MORNING THROUGH 7 PM THIS EVENING.

IN ADDITION...A HEIGHTENED RISK FOR SIGNIFICANT WILDFIRES EXISTS
ACROSS MUCH OF CENTRAL PENNSYLVANIA...PARTICULARLY FOR THIS
AFTERNOON.

SOUTHWEST WINDS WILL STRENGTHEN QUICKLY THIS MORNING WITH SUSTAINED
WINDS INCREASING TO 20 TO 30 MPH AFTER 11 AM. WIND GUSTS BETWEEN 45
AND 50 MPH WILL OCCUR THIS AFTERNOON...PARTICULARLY ACROSS THE RIDGE
TOPS.

WINDS WILL GRADUALLY SUBSIDE THIS EVENING...THOUGH SCATTERED SHOWERS
AND THUNDERSTORMS ALONG A COLD FRONT COULD PRODUCE BRIEF GUSTS OF THE
SAME MAGNITUDE. AFTER THE COLD FRONT CROSSES THE REGION...WINDS WILL
SHIFT TO THE NORTHWEST AND DECREASE TO 10 TO 15 MPH AFTER MIDNIGHT.

THESE STRONG SOUTHWEST WINDS...COMBINED WITH LOW FINE FUEL MOISTURE
AND RELATIVE HUMIDITY WILL PRODUCE A HIGHER THAN NORMAL RISK FOR
SIGNIFICANT WILDFIRES ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON. THE
GREATEST RISK WILL BE ACROSS THE NORTHWEST MOUNTAINS...AND LAUREL
HIGHLANDS DURING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KL/BL

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.